Alert archive / California / High Surf Advisories in 2017

High Surf Advisory 5, NWS San Francisco Bay Area, CA

February 18, 20174 counties in California

NWS San Francisco Bay Area, CA issued this high surf advisory at Feb 18, 2017, 4:33 AM PST for 4 counties in California. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Feb 18, 2017, 4:33 AM PST (12:33 UTC)
Expired
Feb 18, 2017, 6:00 PM PST
In force
13 hr
Issued by
NWS San Francisco Bay Area, CA

Counties City and County of San Francisco, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA

The radar

The San Francisco radar (KMUX), 12 km from the middle of the area, began a volume at 12:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 0.6 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2017-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2017-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

937 
WHUS46 KMTR 181233
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
433 AM PST SAT FEB 18 2017


CAZ006-509-182000-
/O.NEW.KMTR.SU.Y.0005.170218T1400Z-170218T2000Z/
SAN FRANCISCO-SAN FRANCISCO PENINSULA COAST-
433 AM PST SAT FEB 18 2017

...HIGH SURF ADVISORY IN EFFECT UNTIL NOON PST TODAY...


* WAVES AND SURF...WEST SWELL 12 TO 15 FEET AT 13 SECONDS UNTIL
  NOON PST TODAY. BREAKERS UP TO 17 FEET ARE POSSIBLE. SEAS
  GRADUALLY DECREASING IN THE AFTERNOON AND EVENING.

* TIMING...UNTIL NOON PST TODAY.

* IMPACTS...LARGE SHORE BREAK WHICH CAN INJURE BEACHGOERS... RIP
  CURRENTS WHICH CAN PULL PEOPLE INTO THE COLD... TURBID WATERS...
  AND SNEAKER WAVES WHICH CAN KNOCK UNSUSPECTING BEACHGOERS INTO
  THE SEA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

CAZ529-530-190200-
/O.NEW.KMTR.SU.Y.0005.170218T1233Z-170219T0200Z/
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
433 AM PST SAT FEB 18 2017

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM PST THIS EVENING...


* WAVES AND SURF...WEST SWELL 15 TO 18 FEET AT 14 SECONDS UNTIL 6
  PM PST TODAY. BREAKERS NEAR 20 FEET ARE POSSIBLE. SEAS GRADUALLY
  DECREASING IN THE EVENING.

* TIMING...UNTIL 6 PM PST THIS EVENING.

* IMPACTS...LARGE SHORE BREAK WHICH CAN INJURE BEACHGOERS... RIP
  CURRENTS WHICH CAN PULL PEOPLE INTO THE COLD... TURBID WATERS...
  AND SNEAKER WAVES WHICH CAN KNOCK UNSUSPECTING BEACHGOERS INTO
  THE SEA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
1 follow-up statement
939 
WHUS46 KMTR 181954
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
1154 AM PST SAT FEB 18 2017


CAZ006-509-182100-
/O.EXP.KMTR.SU.Y.0005.000000T0000Z-170218T2000Z/
SAN FRANCISCO-SAN FRANCISCO PENINSULA COAST-
1154 AM PST SAT FEB 18 2017

...HIGH SURF ADVISORY WILL EXPIRE AT NOON PST TODAY...

WEST SWELL IS BEGINNING TO DIMINISH...SO THE HIGH SURF ADVISORY
WILL BE ALLOWED TO EXPIRE AT NOON.

$$

CAZ529-530-190100-
/O.CON.KMTR.SU.Y.0005.000000T0000Z-170219T0200Z/
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
1154 AM PST SAT FEB 18 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS
EVENING...

* WAVES AND SURF...WEST SWELL 15 TO 18 FEET AT 13 SECONDS UNTIL 
  6 PM PST TODAY. BREAKERS NEAR 20 FEET ARE POSSIBLE. SEAS 
  GRADUALLY DECREASING IN THE EVENING. 

* TIMING...UNTIL 6 PM PST THIS EVENING.

* IMPACTS...LARGE SHORE BREAK WHICH CAN INJURE BEACHGOERS... RIP 
  CURRENTS WHICH CAN PULL PEOPLE INTO THE COLD... TURBID 
  WATERS... AND SNEAKER WAVES WHICH CAN KNOCK UNSUSPECTING 
  BEACHGOERS INTO THE SEA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high surf advisory went out at Feb 18, 3:03 AM PST, 1 hour 30 minutes earlier.

Area forecast discussion, Feb 18, 3:03 AM PST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
303 AM PST Sat Feb 18 2017

.SYNOPSIS...Scattered showers will diminish in coverage through
the day with a period of dry weather conditions possible tonight.
Widespread rainfall set to return to the region on Sunday during
the day with periods of moderate to heavy rainfall likely Sunday
night into Monday. Stronger southerly winds and widespread
flooding will be likely as an atmospheric river takes aim
somewhere along the central California Coast. Showers linger
Monday night into potentially Wednesday before dry conditions
return late next week.

&&

.DISCUSSION...as of 03:02 AM PST Saturday...Scattered showers
continue to move across the region this morning as the main
mid/upper level trough axis shifts inland. Rainfall amounts have
been spotty with generally a few hundredths of an inch per hour
with locally higher amounts near 0.25"/hr within heavier showers.
Expecting showers to diminish in coverage through mid morning with
periods of dry weather conditions forecast across the region this
afternoon and evening. This "dry slot" can be seen on satellite
imagery in wake of the trough aloft and our next system developing
out over the Pacific.

While most areas will remain dry through tonight, cannot rule out
light precipitation across portions of the region. Light rain will
increase in coverage early Sunday morning, first across the North
Bay and along the coastal ranges deeper moisture offshore advects
inland. The forecast models then show a deeper atmospheric
river(AR) with PWAT values in excess of 1.25" reaching the Central
Coast by Sunday afternoon. At first, widespread rain is forecast
to develop across much of the region with the heaviest occuring
across the coastal ranges. The AR and associated band of
precipitation is then forecast to narrow and potentially work
northward resulting in moderate to heavy rainfall as it points
toward the central California coast. As typical with any AR event,
the main forecast challenge remains exactly where the heaviest
band of precipitation will develop as well as the movement or
stalling of said boundary. At this time, it appears the main focus
will be somewhere between the Santa Cruz Mountains northward into
the North Bay from late Sunday afternoon into Monday morning
before the system eventually shifts southward and inland in
response to an approaching mid/upper level system.

Given the fact that the entire region has been battered by system
after system so far this winter and soils remain super saturated,
widespread flooding will be likely from Sunday into Monday! Not
only is widespread moderate to locally heavy rainfall likely,
southerly winds will again increase out head of this system and
will yet again result in downed trees, power outages and further
deterioration of the region's infrastructure. Flooding of area
creeks, streams, low lying areas as well as rises on the main stem
rivers will also be likely. While it remains difficult to forecast
exact rainfall amounts, there is the potential for widespread
2.50" to 3.50" across the North Bay and 1.00" to 3.00" amounts in
other urban areas across the region. Inland valley locations,
especially across the Salinas and Santa Clary Valleys will likely
see lesser amounts depending on where the AR takes aim. Meanwhile,
the North Bay Mountains and coastal ranges southward will likely
see rainfall totals of 3.00" to 6.00" with the potential for some
areas to pick up as much as 10.00" from Sunday afternoon into
Monday. Folks living in flood prone areas are urged to remain
vigilant of the latest forecast and should take necessary measures
to protect life and property in advance of this upcoming storm
system.

Lingering showers are then likely from Monday night into Tuesday
in wake of the heavier precipitation forecast to shift
inland/southward. The forecast models have backed off on the
strength of the subsequent system expected to sweep through
Tuesday night into Wednesday as a mid/upper level system traverses
the region. However, do expect another round of at least light
precipitation to move across as the main upper level trough pushes
inland.

By Wednesday night and especially Thursday, dry weather
conditions are forecast to return to the region as high pressure
develops in wake of the exiting trough. Temperatures late next
week are forecast to be generally below seasonal averages as a
cooler air mass settles in over the region. It is worth noting
that the GFS shows a cool, weak system dropping in across the
region by next weekend while the ECMWF maintains dry weather
conditions. At this time, will keep a generally dry forecast from
late next week into the following weekend as trends favor drier
conditions.

&&

.AVIATION...As of 10:10 PM PST Friday...Storm system continues to
push inland and weaken on Friday evening. Areas of MVFR ceilings
with showers will continue overnight and into Saturday morning.
Winds will mostly be light from the southeast overnight,
switching to the west by Saturday morning. Generally VFR
conditions expected by midday Saturday. Westerly winds will
increase Saturday afternoon.

Vicinity of KSFO...Periods of MVFR ceilings with showers will
continue overnight and into Saturday morning. Generally VFR
conditions expected by late Saturday morning although widely
scattered showers may result in wet runways through about midday.
VFR and dry weather by Saturday afternoon. Winds light from the
southeast overnight, turning westerly by Saturday morning and
increasing Saturday afternoon.

SFO Bridge Approach...Similar to SFO.

Monterey Bay Terminals...Periods of MVFR ceilings with showers
expected overnight and into Saturday morning. Generally VFR
conditions expected Saturday afternoon. Winds light from the
southeast and east through Friday night becoming westerly on
Saturday morning and increasing Saturday afternoon.

&&

.MARINE...As of 9:16 PM PST Friday...Winds have eased
temporarily over the near shore waters on Friday evening as the
strong storm from early Friday moves inland and weakens.
However...hazardous conditions from squared seas and steep fresh
swell will continue through the weekend. In addition...northwest
winds will increase across the coastal waters late tonight and
Saturday. The next storm system will bring possible gales late
Sunday into Monday.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tday...Flood Watch...Salinas Valley and adjoining valleys
             SCA...Pigeon Pt to Pt Pinos 0-10 nm
             SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm
             SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
             SCA...Pt Arena to Pt Reyes 0-10 nm
             SCA...Pt Reyes to Pigeon Pt 0-10 nm
             SCA...Pt Arena to Pigeon Pt 10-60 nm
             SCA...Rough Bar Advisory for SF Bar
             SCA...Mry Bay from 10 AM
             SCA...SF Bay from 12 PM

&&

PUBLIC FORECAST: RGass
AVIATION: Dykema
MARINE: Dykema

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, twitter, and youtube at:
www.Facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea
Hazardous weather outlook, Feb 17, 5:40 PM PST, 10 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service San Francisco Bay Area
540 PM PST Fri Feb 17 2017

CAZ006-505>513-516>518-528>530-181345-
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
North Bay Interior Valleys-North Bay Mountains-
San Francisco Bay Shoreline-San Francisco Peninsula Coast-
East Bay Interior Valleys-East Bay Hills and the Diablo Range-
Santa Cruz Mountains-Santa Clara Valley Including San Jose-
Southern Salinas Valley/Arroyo Seco and Lake San Antonio-
Santa Lucia Mountains and Los Padres National Forest-
Mountains Of San Benito County And Interior Monterey County
Including Pinnacles National Park-
Northern Salinas Valley/Hollister Valley and Carmel Valley-
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
540 PM PST Fri Feb 17 2017

This Hazardous Weather Outlook is for portions of Northern
California.

.DAY ONE...Tonight

Brief moderate to heavy showers will continue through tonight
across much of the area. Isolated ponding of water is likely with
these showers.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

After a brief break in the rain Saturday afternoon...the next
system will begin to impact the region Sunday morning and
afternoon. This will bring light to moderate rain and gusty
winds across the region Sunday...then becoming moderate to heavy
rain Monday morning. Flooding is likely in prone locations. Debris
flows such as land and rock slides are likely in hilly terrain.
This will be an impactful weather system for the greater Bay Area
region.

Rain will turn to showers late Monday into Tuesday with showering
tapering Tuesday night. Some showers may coming in form of
thunderstorms...producing locally gusty winds and bringing small
hail.

By mid week should abate allowing for a period of drying.

A large swell is expected to impact the coastal areas Tuesday into
Wednesday with breaking potentially up to 25 ft.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Please report significant weather
or damage to the NWS in office in Monterey.

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 6:17 PM PSTAreal Flood AdvisoryMTRSanta Clara118 min
Feb 17, 9:22 PM PSTSmall Craft AdvisoryMTR24 hr
Feb 18, 10:06 AM PSTFlood WatchMTRAlameda, Contra Costa, Marin, Monterey, Napa, San Benito and 5 more64 hr
Feb 18, 2:23 PM PSTWind AdvisoryMTRAlameda, Contra Costa, Marin, Monterey, Napa, San Benito and 5 more60 hr
Feb 18, 2:29 PM PSTGale WarningMTR60 hr

Nearby

High Surf Advisories in California, 2017Every high surf advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.